Format

Send to

Choose Destination
Ned Tijdschr Geneeskd. 2002 Jan 19;146(3):124-8.

[Acute hepatitis after use of a herbal preparation with greater celandine (Chelidonium majus)].

[Article in Dutch]

Author information

1
Afd. Maag-, Darm- en Leverziekten, Academisch Ziekenhuis, Hanzeplein 1, Postbus 30.001, 9700 RB Groningen.

Erratum in

  • Ned Tijdschr Geneeskd 2002 Mar 16;146(11):544.

Abstract

A 42-year-old woman developed jaundice due to acute hepatitis several weeks after ingestion of a herbal preparation containing greater celandine (Chelidonium majus) and curcuma root, which had been prescribed by an alternative therapist due to a skin complaint. After the medication had been withdrawn, clinical recovery was rapid and the hepatic functions returned to normal within 2 months. The hepatitis was ascribed to the known hepatotoxic effects of C. majus. In view of the increasing popularity of herbal remedies, greater awareness of side effects, such as hepatotoxicity, is needed. Quite a number of herbal preparations carry the risk of liver damage. The supposed clinical effectiveness of herbal remedies does not seem to always outweigh the potential risks. In the event of non-clarified liver function disturbances the ingestion of supposedly harmless, but potentially hepatotoxic, herbal products should be considered.

Comment in

PMID:
11826672
[Indexed for MEDLINE]

Supplemental Content

Loading ...
Support Center